Medical Specialty >> Gastroenterology

Doctors Lounge - Gastroenterology Answers

Back to Gastroenterology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/15/2017.

Forum Name: Gastroenterology Topics

Question: anal fissure


 janeshcherba - Thu Mar 30, 2006 6:27 pm

Hi there,

I went to my doc because had extrime pain while havign a bowel movement and blood on toilet paper. the doctor examined me and said nothign to worry about just a crack, told me to use laxatives while this thing heals. so it's been a month and this thing hasn't healed. If I don't use laxativeas and pass normal stool it hurts. What can I do about this. IS this somethign serious?

thank you
 Theresa Jones, RN - Mon Apr 03, 2006 6:01 am

User avatar Hi janeshcherba,
Typically speaking, treatment for anal fissures are relieved by using fiber supplements, or increasing fiber by dietary means, to end episodes of constipation and hard bowel movements as this is one of the common causes of anal fissures. Laxatives are irritating and do not solve the longer term problem regardiing constipation. Stool softeners are much less irritating. So essentially, fiber supplements along with stool softeners if the fiber alone is not effective, is the preferable treatment. Also, another medication, nitroglycerin ointment has been shown to increase healing. If the increased fiber etc., is not effective be sure to inquire with your physician about the use of nitroglycerin ointment for the next line of treatment.
Sincerely,
Theresa Jones, RN

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us